Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 71, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 7, 1998, 5:24 PM MDT for Prowers County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 7, 1998, 5:24 PM MDT (23:24 UTC)
- Expired
- Jul 7, 1998, 6:25 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Prowers County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 5:35 PM MDT | Hail 1.5 | Holly, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 072324 RRA SVRPUB COC099-080025- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 524 PM MDT TUE JUL 7 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PROWERS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 625 PM MDT * AT 522 PM MDT...RADAR SHOWED A SEVERE STORM 38 MILES SOUTHEAST OF LAMAR MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE HIGHWAY 89 OVER FAR SOUTHEAST PROWERS COUNTY THROUGH 620 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. PW/SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:50 PM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 7, 1:50 PM MDT, 3 hours 34 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 150 PM MDT TUE JUL 7 1998 CHALLENGE TONIGHT IS PRECIPITATION CHANCES AND AMOUNTS. VERY MOIST ATMOSPHERE OVER SRN CO WITH PRECIPITABLE WATER LIKELY 1-1.25 INCHES OR ABOUT 150 PERCENT OF NORMAL. LOW LEVEL MOISTURE ALSO PLENTIFUL WITH SURFACE DEWPOINTS IN THE UPPER 50S AND 60S. WATER VAPOR LOOP SHOWS A DISTURBANCE MOVING NWWD OVER FAR ERN NM THIS AFTERNOON. SURFACE CHART SHOWS A SURFACE BOUNDARY STRETCHING FROM EAST CENTRL NM THRU THE TX PNHDL. THE NGM/ETA FORECAST THIS BOUNDARY TO DRIFT NWRD TONIGHT INTO SE CO WHICH SEEMS REASONABLE WITH THE DISTURBANCE MOVING NWWRD THRU NM. WIDESPREAD CONVECTION FIRING OVER NM THIS AFTERNOON DRIFTING NEWD WHILE MID CLOUD DECK OVER SE PLAINS IS DECREASING. WITH MODELS SHOWING A FAIRLY DEEP UPSLOPE TONIGHT...ABUNDANT MOISTURE AND WEAK DISTURBANCES ROTATING AROUND THE UPPER HIGH...WILL FORECAST LIKELY SHOWERS/TSTMS TONIGHT WITH TSTMS MAINLY DURING THE EVENING HOURS. CONCERNED ABOUT LOCALLY HEAVY RAINS...ESPECIALLY OVER SE ZONES WHERE THE MODELS ARE SHOWING SUSTAINED UVV...850 MB MOISTURE FLUX CONVERGENCE AND ADEQUATE INSTABILITY. ALTHOUGH LOCALLY HEAVY RAINS LIKELY IN PTNS OF THE SE ZONES TONIGHT AS PER QPF DISCUSSIONS...WILL HOLD OFF ON ISSUING A FLASH FLOOD WATCH SINCE THESE AREAS HAVE BEEN QUITE DRY LATELY AND STILL SOME UNCERTAINTY ABOUT HOW WIDESPREAD THE HEAVY RAIN WILL BE TONIGHT. SINCE THIS HEAVY RAIN SITUATION WILL LIKELY CONTINUE INTO TOMORROW...IF HEAVY RAINS FALL TONIGHT...A WATCH MAY BE NECESSARY FOR LATER PERIODS. THANK YOU TO DEN/AMA FOR COORDINATION. SR
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 5:45 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 65 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.